Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 223, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2004, 3:47 PM CDT for Reeves County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2004, 3:47 PM CDT (20:47 UTC)
- Expired
- Jun 16, 2004, 4:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -462 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:27 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 16, 2:27 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 227 PM CDT WED JUN 16 2004 .SHORT TERM... 18Z SURFACE OBS INDICATE MOISTURE HAS PUSHED WELL INTO THE WESTERN EDGE OF THE CWA WITH A DEWPOINT TEMPERATURE OF 24F NOTED AT KGDP AND 59F AT KCNM. THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE DAVIS MOUNTAINS AND WE EXPECT THUNDERSTORMS TO CONTINUE AND EXPAND ACROSS THE BIG BEND INTO THE UPPER TRANS PECOS AND WESTERN PERMIAN BASIN THROUGH THE EVENING HOURS. LOW-LEVEL WIND FIELD HAS GRADUALLY BECOME A LITTLE BETTER ORGANIZED...BUT MID AND UPPER LEVEL WINDS ARE VERY WEAK. HOWEVER...GIVEN THE UNSTABLE CONDITIONS ACROSS THE WESTERN PERMIAN BASIN...UPPER TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION...WE WILL KEEP THE MENTION OF SEVERE THUNDERSTORMS. FORECAST SOUNDINGS ARE SHOWING AN INVERTED V LOOK WHICH FAVORS DAMAGING WIND GUSTS. MARGINALLY SEVERE HAIL IS ALSO POSSIBLE AND WE WILL INCLUDE THE MENTION OF BOTH HAIL AND WINDS IN THE FORECAST. .LONG TERM... LITTLE CHANGE ANTICIPATED FROM EARLIER FORECAST. UPPER LOW OVER THE SOUTHEAST TX COAST...WHICH HAD BEEN RETROGRADING OVER THE PAST TWO DAYS TOWARD THE CWA WILL START TO EJECT NEWD BY THURSDAY AS IT BECOMES ENTRAINED IN THE WESTERLIES AND SHEARS NORTHEAST. UPPER RIDGE OVER NRN MEXICO LOOKS AS THOUGH IT WILL EXPAND AS A RESULT. MEANWHILE...BOTH THE ETA AND GFS MODELS AGREE THAT THE CA TROUGH AXIS REMAINS QUASI-STATIONARY UNTIL THE END OF THE FORECAST PERIOD...PROBABLY DUE TO THE EXPANSION OF AFOREMENTIONED RIDGE. EXPECT SHORTWAVE TROUGHS TO WRAP AROUND THIS UPPER TROUGH AND MEXICAN RIDGE BY THE END OF THE WEEK. THIS WILL KEEP THE CHANCE OF ISOLD TS OVER MUCH OF THE CWA DURING THE WEEKEND. PRECIP POPS WILL BE KEPT FAIRLY LOW AS MOST OF THESE EPISODES WILL BE HIT OR MISS. FURTHER OUT INTO DAYS 5-7...THE ONLY CHANCE OF PRECIP WILL BE PRIMARILY OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS. AT THE SURFACE...THE TAIL END OF A COLD FRONT MAY REACH THE NRN CWA BY THURSDAY. COUPLE THIS FEATURE WITH THE DRYLINE AND WE MAY SEE SOME TSRA IF ENOUGH MOISTURE CAN CONVERGE ALONG IT. HIGH TEMPERATURES WILL REMAIN IN THE UPPER 90S THROUGH THE CENTURY MARK EACH DAY THROUGH THE PERIOD AS THE AIRMASS WILL NOT CHANGE MUCH. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 99 70 98 / 10 10 0 0 CARLSBAD NM 70 103 68 100 / 30 10 10 10 DRYDEN TX 75 96 73 95 / 10 10 10 10 FORT STOCKTON TX 74 101 71 100 / 30 10 10 10 GUADALUPE PASS TX 69 97 65 94 / 10 0 10 10 HOBBS NM 71 102 68 99 / 30 20 10 10 MARFA TX 62 92 60 91 / 40 10 20 20 MIDLAND INTL AIRPORT TX 74 99 70 99 / 20 10 10 10 ODESSA TX 74 100 70 99 / 30 10 10 10 WINK TX 76 106 72 103 / 40 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 06/02
Hazardous weather outlook, Jun 16, 3:00 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT WED JUN 16 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-170900- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY WEST OF A LAMESA...MIDLAND...FORT STOCKTON...PANTHER JUNCTION LINE. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...THE SLOW MOVEMENT OF THESE THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING OF ARROYOS...CREEKS AND OTHER LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WEST OF A LAMESA...MIDLAND...FORT STOCKTON... PANTHER JUNCTION LINE IS REQUESTED THROUGH THIS EVENING.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:04 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 56 min |
| Jun 16, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 42 min |
| Jun 16, 5:22 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.